Secondary Logo

Journal Logo

CORRESPONDENCE

Development of abacavir hypersensitivity reaction after rechallenge in a previously asymptomatic patient

Sahly, Hana MEl

Author Information

Hypersensitivity reaction to abacavir is a systemic illness that is characterized by low-grade fever, malaise, nausea, vomiting, and rash [1]. The reaction occurs in 3.7% of individuals receiving abacavir, usually in the first 6 weeks of treatment [2]. Rechallenge with abacavir can lead to an anaphylactic reaction. In this report, we describe a patient who received abacavir for more than one year and later developed a hypersensitivity reaction on rechallenge, after a one-month interruption in therapy.

The patient is a 27-year-old Caucasian woman who was diagnosed with HIV disease in 1995. Her risk factor was unprotected heterosexual exposure. In April 2003, she was transferred to our clinic on a regimen of abacavir and lamivudine, with a CD4 cell count of 640 × 103 cells/ml, and a viral load of 6074 copies/ml. In January 2002, she was started on abacavir, lamivudine and efavirenz, which she tolerated well. In March 2002, the patient was found to be pregnant, and efavirenz was discontinued, whereas abacavir and lamivudine were continued throughout pregnancy and post-partum. In April 2003, an HIV genotype was obtained, and treatment with abacavir and lamivudine was discontinued because of concerns about the inferiority of her regimen and the possibility of the development of drug resistance. The genotype revealed the acquisition of the M184V mutation. In May 2003, after a review of medication history, which revealed cutaneous allergic reactions to sulfa medications and amprenavir, the patient was started on abacavir, tenofovir and efavirenz. Approximately 10–14 days after the initiation of the new regimen, the patient complained of the insidious onset of malaise, low-grade fever (100.0°F), nausea, vomiting and a pruritic rash that involved the extremities and abdomen. The symptoms progressively worsened over 10 days, when she reported to the clinic. On examination she was found to have a temperature of 99.8°F, a heart rate of 96 b.p.m., and blood pressure of 126/82. The remainder of her examination was negative, with the exception of a mild papular erythematous rash involving the extremities and abdomen. The patient was told to discontinue all medications, and the symptoms resolved promptly. In June 2003, she was started on didanosine, tenofovir and efavirenz, which she tolerated well. One month later, she remains asymptomatic, with a CD4 cell count of 669 × 103 cells/ml and a viral load of less than 400 copies/ml.

In this report, we document the development of abacavir hypersensitivity after rechallenge in a previously asymptomatic patient. The rechallenge with tenofovir and efavirenz ruled out the possibility that these two medications were the cause of the reaction. In an analysis of 1442 of cases of hypersensitivity, seven patients interrupted abacavir for any reason, had no abacavir hypersensitivity symptoms at the time of interruption, and developed an acute onset of hypersensitivity symptoms within one day after restarting abacavir [3]. In a report by Frissen et al. [4], a patient discontinued an abacavir-containing regimen as a result of hepatotoxicity. After rechallenge, the patient developed an anaphylactic reaction. Throughout, the patient had active Mycobacterium avium intracellulare disseminated disease with fever, which may have masked an initial mild hypersensitivity reaction. To the best of our knowledge, our patient is unique for the following reasons: (i) she had been on abacavir for more than one year with no side-effects; patients usually develop hypersensitivity reaction 1–318 days after initiation [1]; (ii) the reason for discontinuation was documented and was related to concerns about drug resistance; (iii) the nature of the hypersensitivity reaction she developed after restarting abacavir was more consistent with a de-novo development of hypersensitivity, in which symptoms usually develop within 10 days and worsen progressively, as opposed to the acute development of symptoms within one day as reported in the above-mentioned series [3,4].

We conclude that the re-education of the patient about the symptoms of abacavir hypersensitivity reaction needs to be considered whenever the discontinuatuation and restarting of abacavir is anticipated for various reasons.

References

1. Clay PG. The abacavir hypersensitivity reaction: a review.Clin Ther 2002; 24:1502–1514.
2. Hernandez J, Williams V, Sawyer R, Goodwin D, Pierce A, Snidow J, Graham N. The rate of hypersensitivity reactions to abacavir is similar in under-represented populations and incarcerated subjects. In: Program and Abstracts of the 5th International Congress on the Therapy of HIV Infection. Glasgow, 2000 [Abstract 184].
3. Loeliger E, Steel H, McGuirk S, Powell WS, Hetherington SV. The abacavir hypersensitivity reaction and interruptions in therapy.AIDS 2001; 15:1323–1328.
4. Frissen P, de Vries J, Weigel H, Brinkman K. Severe anaphylactic shock after rechallenge with abacavir without preceding hypersensitivity.AIDS 2001; 15:289–292.
© 2004 Lippincott Williams & Wilkins, Inc.